Alert archive / Kentucky / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Louisville, KY

July 27, 2023Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 27, 2023, 7:49 PM EDT for Nicholas County, Kentucky. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 7:49 PM EDT (23:49 UTC)
Expired
Jul 27, 2023, 9:30 PM EDT
In force
101 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS53 KLMK 272349
FFWLMK
KYC181-280130-
/O.NEW.KLMK.FF.W.0029.230727T2349Z-230728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
749 PM EDT Thu Jul 27 2023

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northern Nicholas County in central Kentucky...

* Until 930 PM EDT.

* At 749 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ellisville, Myers, Pleasant Valley, Barterville and Barefoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3843 8399 3842 8395 3838 8392 3836 8392
      3837 8390 3836 8389 3835 8390 3836 8387
      3835 8387 3835 8386 3833 8386 3834 8384
      3833 8384 3831 8394 3841 8414 3846 8410
      3846 8408 3843 8400 3842 8400

FLASH FLOOD...RADAR INDICATED

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:25 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 27, 7:25 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
725 PM EDT Thu Jul 27 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Friday)
Issued at 245 PM EDT Thu Jul 27 2023

---------------------------------------------------------------------
Key Messages:

- Showers and storms possible this afternoon and evening.

- Hot and Humid tomorrow with heat indices 104-110F in the afternoon.
---------------------------------------------------------------------
Now through Tonight... Temperatures are in the low 90s currently and
dew points are in the mid 70s, which means heat indices are in the
low-mid 100s in the western two-thirds of the CWA and upper 90s in
the eastern third. There was a decent storm that formed over
Southern Indiana and tracked over Jefferson and into Shelby
counties. We received some pea size hail reports and brief 30kt
gusts. The potential for storms will continue into this afternoon
and evening due to ample low-level moisture transport, although
there is a lack of forcing at mid-levels. Most model guidance
suggest the development of isolated-scattered showers and storms
this afternoon around 21Z and lasting through the evening. If a more
mature storm forms and develops a decent cold pool, this could surge
and create a high potential for storms to move south of the
Bluegrass PKWY. However, this is somewhat unlikely due to very weak
deep layer shear, which will prevent the organization of storms.
Storms are likely to stay sub-severe and the main concerns are heavy
rainfall (given PWATS near 2.0 inches), locally gusty winds, and
frequent lightning.

Storms will move through the region and dissipate around 04-06Z. The
rest of the night will be mostly dry, leaving in 15-20% PoPs until
sunrise for any lingering isolated showers. Cloud coverage will
stick around for most of the night and coupled with mid-high 70s dew
points, low temperatures in the morning are expected to be in the
mid-upper 70s.

Tomorrow... We will remain dry tomorrow with the upper-level ridge
over the region. High temperatures are expected to be in the mid-
upper 90s and dew points in the low-mid 70s. This will bring heat
indices into the mid-upper 100s. A heat advisory is out for the
entire CWA for tomorrow. Depending on the amount of convection we
receive tonight, this could bring down high temperatures tomorrow a
degree or two. However, it would not be enough to drop the heat
advisory. Tomorrow will be hot and humid. Be sure to stay hydrated,
wear protective gear, and find AC whenever possible.

Forecast Confidence... Confidence in storm development in the
afternoon and evening hours is low-medium. Confidence in
temperatures and heat indices for tomorrow is high.

&&

.Long Term...(Friday night through Thursday)
Issued at 300 PM EDT Thu Jul 27 2023

---------------------------------------------------------------------
Key Messages:

- Hottest temperatures of the season Fri, possibly continuing into
Sat.

- Increased precip chances later Saturday & early Sunday

- Relief from the heat Sunday through early next week,
hotter with possible MCS activity by mid next week
---------------------------------------------------------------------

Friday Night - Sunday...

Our CWA will be sandwiched between the NE periphery of a strong
upper ridge, and a stronger belt of westerlies to the north. At the
surface, a frontal boundary will sink southward through our region
later Saturday into early Sunday. Tough to nail down particulars on
the shower and storm chances, however confidence is highest in the
later Saturday/early Sunday time frame just ahead of the sagging
cold front. Deep layer shear looks pretty marginal in the 20-25 knot
range, however should be unstable enough (1500-2000 J/KG) to support
a few stronger storms in more of a pulse mode.

The bigger story for Saturday will likely be the continued heat and
humidity ahead of any shower or storm development. With highs in the
mid 90s and dew points continuing in the low to mid 70s, heat
indices will once again be in the low 100s to around 105 degrees. At
this point, think it is pretty likely that we will need an
additional day of heat headlines, but still have to wade through
some lower confidence in convective potential that could bust a temp
forecast.

Showers and storm chances linger into the first part of Sunday,
however expect the bulk of the day to be drier in a post-frontal
regime, and with surface high pressure starting to build in. Most
likely place for any showers or storms would be in our south and
east CWA. Highs will be notably cooler, back in the mid 80s for most.

Monday - Thursday...

The upper pattern transitions to a NW flow regime through the early
to mid week time frame. This will result in a "cooler" stretch of
weather on Monday and Tuesday as highs stay in the mid and upper
80s, respectively. However, heat will begin to build again by
Wed/Thursday as we likely find our way back into the low 90s.
Previous discussions have noted that this pattern would allow for
some MCS potential to develop upstream and move into our region.
This is still the case, and think the most likely timeframe this
could happen would be in the Wed/Thur time frame where models seem
more active with mid level disturbances embedded in the flow. Can't
rule out some upstream activity earlier in the week, however with
surface high pressure more established over our area, an MCS
surviving into this environment would be a little less likely.

&&

.Aviation...(00Z TAF Issuance)
Issued at 720 PM EDT Thu Jul 27 2023

Discussion...VFR conditions will predominate during this TAF period.
Current regional radar shows widely scattered storms along northern
Kentucky and southern Indiana. Most of this activity is expected to
stay far enough away from the terminals and decided to only mention
VCTS for SDF and LEX during the first two hours of the forecast.
However, an amendment or two might be necessary should convection
moves farther south. Then, calm weather will return for the
overnight hours along with light southerly flow. Tomorrow will be
another hot and humid day with mostly dry weather in place.

Extended Outlook...Another round of showers and storms could move in
to the TAF area Friday night into Saturday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for KYZ023>035-
     038-039-045-053-061>063-070>074.

     Heat Advisory from 11 AM EDT /10 AM CDT/ to 10 PM EDT /9 PM CDT/
     Friday for KYZ036-037-040>043-046>049-054>057-064>067-
     075>078-081-082.

IN...Heat Advisory until 10 PM EDT /9 PM CDT/ Friday for INZ076>079-
 083-084-089>092.

&&

Short Term...SRM
Long Term...BJS
Aviation...ALL
Hazardous weather outlook, Jul 27, 3:52 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 PM EDT Thu Jul 27 2023

KYZ036-037-040>043-046>049-054>057-064>067-075>078-081-082-282000-
Scott KY-Harrison KY-Woodford-Fayette-Bourbon-Nicholas-Washington KY-
Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison-Green-Taylor-
Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg,
Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
352 PM EDT Thu Jul 27 2023 /252 PM CDT Thu Jul 27 2023/

...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 10 PM EDT
/9 PM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening into tonight.
Storms may produce heavy rainfall, locally gusty winds, and
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures will climb into the mid to upper 90s heading into the
first part of the weekend, which will result in heat index values
exceeding 105 on Friday. Saturday heat indices could exceed 100
degrees, but may be mitigated by showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move to the southeast at 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>074-282000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Spencer-Anderson-Nelson-Larue-Butler-Edmonson-Hart-Logan-Warren-
Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Bardstown, Hodgenville, Morgantown, Brownsville,
Horse Cave, Russellville, Bowling Green, Franklin, Providence,
Scottsville, and Glasgow
352 PM EDT Thu Jul 27 2023 /252 PM CDT Thu Jul 27 2023/

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening into tonight
and may produce heavy rainfall, locally gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures will climb into the mid to upper 90s heading into the
first part of the weekend, which will result in heat index values
exceeding 105 on Friday. Saturday heat indices could exceed 100
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move to the southeast at 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRM/BJS

In the hours before

Special weather statement, Jul 27, 6:14 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
614 PM EDT Thu Jul 27 2023

KYZ037-043-272300-
Nicholas KY-Harrison KY-
614 PM EDT Thu Jul 27 2023

...STRONG THUNDERSTORMS WILL IMPACT NICHOLAS AND EAST CENTRAL
HARRISON COUNTIES THROUGH 700 PM EDT...

At 613 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Carlisle, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlisle, Barefoot, Blue Licks Springs, Weston, Ellisville, Pleasant
Valley, Headquarters, Sprout, Barterville and Myers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3830 8385 3829 8412 3831 8413 3848 8415
      3848 8413 3846 8410 3844 8402 3843 8400
      3842 8400 3844 8398 3843 8395 3836 8392
      3836 8389 3835 8390 3836 8387 3833 8386
      3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 2213Z 264DEG 12KT 3841 8406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, Jul 27, 7:09 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
709 PM EDT Thu Jul 27 2023

KYZ037-043-280000-
Nicholas KY-Harrison KY-
709 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NICHOLAS AND
NORTHEASTERN HARRISON COUNTIES THROUGH 800 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cynthiana, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlisle, Oddville, Ellisville, Pleasant Valley, Headquarters,
Claysville, Antioch, Myers, Barefoot and US Route 62 at State Route
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 8391 3843 8438 3857 8430 3858 8424
      3857 8420 3856 8422 3855 8421 3855 8416
      3852 8418 3850 8418 3850 8416 3849 8417
      3843 8400 3842 8400 3844 8397 3836 8392
      3836 8389 3835 8390 3836 8388
TIME...MOT...LOC 2308Z 292DEG 19KT 3849 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Jul 27, 7:23 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
723 PM EDT Thu Jul 27 2023

KYZ036-037-280015-
Scott KY-Harrison KY-
723 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND WESTERN
HARRISON COUNTIES THROUGH 815 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong thunderstorm near
Owenton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sadieville, Berry, Colemansville, Alberta, Renaker, Rutland, Boyd,
Stonewall, Davis and Double Culvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3834 8444 3835 8474 3843 8462 3849 8456
      3851 8452 3851 8449 3854 8448 3853 8445
      3857 8441 3856 8439 3857 8431
TIME...MOT...LOC 2323Z 271DEG 16KT 3846 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:16 PM EDTSpecial Weather StatementLMKOldham29 min
Jul 27, 6:14 PM EDTSpecial Weather StatementLMKNicholas46 min
Jul 27, 6:56 PM EDTAreal Flood AdvisoryLMKNicholas2 hr
Jul 27, 7:09 PM EDTSpecial Weather StatementLMKHarrison, Nicholas51 min
Jul 27, 7:23 PM EDTSpecial Weather StatementLMKHarrison52 min
Jul 27, 7:52 PM EDTAreal Flood AdvisoryLMKHarrison, Scott2 hr

Nearby

Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.